Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 37, NWS Tucson, AZ

July 28, 2006Graham County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 28, 2006, 12:53 AM MST for Graham County, Pinal County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 12:53 AM MST (07:53 UTC)
Expired
Jul 28, 2006, 1:30 AM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Graham County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 99 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 7.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 280756
FFWTWC
AZC009-021-280930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1253 AM MST FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA

* UNTIL 230 AM MST

* AT 1247 AM MST...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORM 
  WITH HEAVY RAIN EXTENDING FROM NEAR DUDLEYVILLE...IN PINAL 
  COUNTY...TO JUST WEST OF FORT GRANT...IN GRAHAM COUNTY...MOVING TO 
  THE SOUTHWEST AROUND 15 MPH. RAINFALL RATES OF ONE TO TWO INCHES 
  PER HOUR MAY ACCOMPANY THESE STORMS AND WITH THE GROUND ALREADY 
  SATURATED FROM HEAVY RAINS ON THURSDAY...FLASH FLOODING IS LIKELY.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  SAN MANUEL BY 100 AM MST
  ORACLE BY 105 AM MST

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3298 11079 3309 11066 3316 11045 3283 11016
      3245 11013 3245 11045 3254 11046 3253 11105

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 280818
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
115 AM MST FRI JUL 28 2006

AZC009-021-280930-
GRAHAM AZ-PINAL AZ-
115 AM MST FRI JUL 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM MST FOR
SOUTHEASTERN PINAL AND SOUTHWESTERN GRAHAM COUNTIES...

AT 108 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST 
OF MAMMOTH TO 16 MILES SOUTHEAST OF SAN MANUEL...MOVING SOUTHWEST AT 
25 MPH. RAINFALL RATES OF BETWEEN ONE TO TWO INCHES PER HOUR IS 
POSSIBLE WITH THESE STORMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3298 11079 3309 11066 3316 11045 3283 11016
      3245 11013 3245 11045 3254 11046 3253 11105

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:10 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 27, 9:10 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 PM MST THU JUL 27 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
HIGH PRESSURE SYSTEM FROM THE NORTHEAST...RESULTING IN PERIODS OF
CLOUDINESS AND THUNDERSTORMS. IN ADDITION...DEEPER TROPICAL MOISTURE
WILL FURTHER INCREASE THE CHANCE OF THUNDERSTORMS INTO THE WEEKEND.
&&

.DISCUSSION...SATELLITE IMAGERY THIS EVENING CONTINUED TO SHOW A
COMPLEX OF THUNDERSTORMS FIRING OVER GRAHAM AND GREENLEE
COUNTIES INTO WEST CENTRAL NEW MEXICO THIS EVENING. RADAR INDICATED
VERY HEAVY RAINFALL...HAIL...AND STRONG WINDS WITH A LINE OF
THUNDERSTORMS TRACKING SOUTHWEST AT 20 MPH THROUGH PARTS OF THE GILA
RIVER VALLEY AT 9 PM MST. THE UPPER LEVEL LOW SPINNING OVER THE
NORTHWEST CORNER OF NEW MEXICO WAS LIKELY PROVIDING THE LARGE SCALE
LIFT TO HELP DEVELOP THIS COMPLEX. DEEP MOISTURE...MODERATE VERTICAL
WIND SHEAR AND INSTABILITY AHEAD OF THE COMPLEX SHOULD SUPPORT THE
PROPAGATION AND ADVECTION OF ORGANIZED STORMS TOWARD THE SOUTHWEST
ACROSS PARTS OF SOUTHEAST ARIZONA TONIGHT. THE CURRENT TRACK AND
MOVEMENT WOULD PUT STORMS INTO THE GREATER TUCSON AREA BY 11 PM
MST THIS EVENING. THE CURRENT FORECAST LOOKED ON TRACK...SO NO
UPDATES EXPECTED THIS EVENING. SEE PREVIOUS DISCUSSION BELOW FOR
MORE INFO ON LATER FORECAST PERIODS.
&&

.PREV DISCUSSION...WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE
DIVING SOUTH THROUGH SOUTHERN COLORADO...NORTHERN NEW MEXICO AND
NORTHWEST ARIZONA. AHEAD OF THIS SYSTEM SATELLITE...RADAR AND
LIGHTNING DETECTION SHOWS ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER A GOOD PORTION OF NEW MEXICO AND DEVELOPING OVER
THE MOGOLLON RIM. AS THE DAY PROGRESSES THE SYSTEM WILL CONTINUE TO
PUSH SOUTH AND THE ACTIVITY ON THE RIM WILL BLOSSOM. EXPECTING A
STORM COMPLEX TO DEVELOP DURING THE LATE EVENING HOURS TONIGHT
SIMILAR TO THE PAST COUPLE OF EVENINGS AND HEAD TO THE SOUTH TOWARD
THE CENTRAL AND SOUTHERN DESERTS WITH SCATTERED TO NUMEROUS SHOWERS
AND STORMS IN MY FORECAST AREA. AS THE UPPER LEVEL SYSTEM CONTINUES
TO MOVE SOUTH OVERNIGHT AND FRIDAY IT WILL MERGE WITH AN INVERTED
TROUGH OVER WEST TEXAS AND NORTHEAST MEXICO AND MOVE WEST INTO
ARIZONA ON FRIDAY. THIS WILL RESULT IN A CONTINUATION OF HEAVY RAINS
OVER THE AREA. THE SYSTEM THAT MOVED THROUGH SOUTHERN ARIZONA
OVERNIGHT DUMPED CONSIDERABLE RAINFALL ACROSS MUCH OF THE AREA.
AMOUNTS IN EXCESS OF ONE INCH OCCURRED IN MANY LOCATIONS WITH
SEVERAL AREAS RECEIVING AMOUNTS IN EXCESS OF 2 TO 3 INCHES.
THEREFORE WITH THE ALREADY SATURATED GROUND FROM RECENT RAINS AND
WITH THE IMPULSE EXPECTED TO MOVE THROUGH TONIGHT AND TOMORROW A
FLASH FLOOD WATCH HAS BEEN ISSUED FROM 8 PM MST THIS EVENING UNTIL 8
PM MST FRIDAY EVENING ACROSS ALL OF SOUTHEAST ARIZONA.

BY SATURDAY THE INVERTED TROUGH WILL HAVE DRIFTED TO A LOCATION THAT
WILL GENERALLY EXTEND FROM THE NORTHERN GULF OF CALIFORNIA TO THE
FOUR CORNERS REGION. ABUNDANT MOISTURE WILL STILL BE IN PLACE FOR
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE ON
SATURDAY. BY SUNDAY THE TROUGH WILL DRIFT A BIT FARTHER NORTHWEST...
BUT WILL WEAKEN CONSIDERABLY BY THAT TIME. RAIN CHANCES WILL BE A
BIT LESS ON SUNDAY...BUT STILL IN THE SCATTERED CATEGORY. STARTING
ON MONDAY A PACIFIC TROUGH WILL BEGIN TO MOVE TOWARD THE WEST COAST
AND DRIER WESTERLY FLOW COULD MAKE ITS WAY INTO SOUTHERN CALIFORNIA
AND PERHAPS EVEN INTO WESTERN ARIZONA. IF SO...THEN RAIN CHANCES
WILL BE DOWN TO THE ISOLATED TO SCATTERED CATEGORY AND THIS IS WHAT
I HAVE GOING IN THE FORECAST FROM MONDAY THROUGH THURSDAY.

HIGH TEMPS WILL BE AROUND 90 TO THE LOWER 90S THROUGH THE WEEKEND
WHICH IS SEVERAL DEGREES BELOW NORMAL. THEREAFTER HIGHS WILL CLIMB
SLOWLY EACH DAY TO NEAR 100 BY LATE IN THE WEEK WHICH WILL BE BACK
TO NEAR NORMAL. LOWS WILL GENERALLY BE IN THE LOWER TO MID 70S WHICH
IS AT OR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH AZZ019-029>035
     (NORTHERN GREENLEE COUNTY...SOUTHEAST PINAL COUNTY...UPPER GILA
      RIVER VALLEY (GRAHAM COUNTY)...WESTERN PIMA COUNTY...TOHONO
      OODHAM NATION...EASTERN PIMA COUNTY...SANTA CRUZ COUNTY AND
      COCHISE COUNTY) FROM 8 PM MST THIS EVENING UNTIL 8 PM MST
      FRIDAY EVENING.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 27, 2:52 PM MST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST THU JUL 27 2006

AZZ019-029>035-281400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
252 PM MST THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM MST THIS EVENING THROUGH
8 PM MST FRIDAY EVENING...

A STRONG UPPER LEVEL DISTURBANCE CURRENTLY OVER SOUTHERN COLORADO
WILL CONTINUE TO PUSH SOUTH OVERNIGHT. THUNDERSTORMS OUT AHEAD OF
THIS SYSTEM HAVE ALREADY DEVELOPED ACROSS NORTHERN NEW MEXICO AND
ALONG THE MOGOLLON RIM IN ARIZONA. AS THE EVENING PROGRESSES THESE
STORMS WILL INTENSIFY AND WILL EVENTUALLY PUSH SOUTH OFF THE HIGHER
TERRAIN INTO THE LOWER DESERTS. DURING THE PAST COUPLE OF DAYS
SIGNIFICANT RAINFALL HAS OCCURRED OVER SOUTHEAST ARIZONA. LAST
NIGHT MANY AREAS WERE ESPECIALLY HARD HIT WITH RAINFALL AMOUNTS
WELL IN EXCESS OF ONE INCH IN MANY PLACES...AND SEVERAL LOCATIONS
REPORTING AMOUNTS IN EXCESS OF 2 TO 3 INCHES. WITH THE ALREADY
SATURATED GROUND FROM THE RAINS DURING THE PAST FEW DAYS ANY
ADDITIONAL RAINFALL WILL ONLY EXACERBATE THE SITUATION. IN
ADDITION...A FEW OF THE STORMS THAT OCCUR LATE THIS EVENING AND
OVERNIGHT COULD BRIEFLY EXCEED SEVERE LIMITS PRODUCING DAMAGING
WIND. HOWEVER...FLASH FLOODING WILL BE THE PRIMARY THREAT SINCE
THE AIRMASS WAS STABILIZED DUE TO THE COOLING OF THE BOUNDARY
LAYER FROM LAST NIGHT AND THIS MORNINGS RAIN AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM MST THIS EVENING THROUGH
8 PM MST FRIDAY EVENING...

TO MAKE MATTERS WORSE...AS THE UPPER LOW OVER COLORADO DROPS
SOUTH IT WILL MERGE WITH A TROUGH THAT IS CURRENTLY OVER WEST
TEXAS AND NORTHEAST MEXICO. THIS SYSTEM WILL THEN MOVE WEST ACROSS
MUCH OF SOUTHERN AND CENTRAL ARIZONA FRIDAY THROUGH SATURDAY. THIS
WILL BRING SIGNIFICANT SHOWERS AND THUNDERSTORMS TO THE AREA
DURING THAT TIME FRAME WITH THE BEST RAIN CHANCES EXPECTED TO
OCCUR FRIDAY AND FRIDAY NIGHT. THEREFORE THE FLASH FLOOD WATCH
WILL CONTINUE THROUGH 8 PM MST FRIDAY EVENING.

BY SUNDAY AND CONTINUING THROUGH THURSDAY A PACIFIC TROUGH WILL MAKE
ITS WAY TOWARD THE WEST COAST AND SOME DRIER AIR IS EXPECTED TO
MOVE INTO CALIFORNIA. AS A RESULT...SOME OF THIS DRIER AIR MAY
WORK ITS WAY INTO THE REGION. RAIN CHANCES SHOULD BE MUCH LESS
THAN WHAT IS EXPECTED DURING THE NEXT COUPLE OF DAYS...BUT
ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL EXPECTED. A FEW OF
THE STORMS THAT DEVELOP SUNDAY THROUGH THURSDAY COULD BRIEFLY
APPROACH OR EXCEED SEVERE LIMITS..BUT ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 27, 10:47 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1047 PM MST THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             SAFFORD                 32.83N 109.70W
07/27/2006  M0.25 INCH       GRAHAM             AZ   TRAINED SPOTTER

&&

CSHOEMAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:03 PM MSTFlash Flood WarningTWCGreenlee57 min
Jul 27, 7:30 PM MSTSevere Thunderstorm WarningTWCGreenlee45 min
Jul 27, 8:01 PM MSTSevere Thunderstorm WarningTWCGraham44 min
Jul 27, 8:41 PM MSTSevere Thunderstorm WarningTWCCochise, Graham34 min
Jul 27, 8:59 PM MSTFlash Flood WarningTWCGreenlee61 min
Jul 27, 9:18 PM MSTSevere Thunderstorm WarningTWCCochise, Graham42 min
Jul 27, 11:10 PM MSTFlash Flood WarningTWCGraham20 min
Jul 28, 12:05 AM MSTFlash Flood WarningTWCPima115 min
Jul 28, 12:29 PM MSTFlash Flood WarningTWCCochise61 min
Jul 28, 4:32 PM MSTFlash Flood WarningTWCCochise58 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.